It is generally not recommended to discontinue taking Lexapro (escitalopram) abruptly. In most cases, doctors will recommend tapering off of Lexapro over time in order to avoid withdrawal symptoms. Never discontinue treatment with Lexapro without informing your doctor or without follow-up communication.
The FDA outlines various symptoms that could occur if you abruptly stop treatment with Lexapro. Please note these symptoms may be different from one individual to another. Always discuss potential discontinuation symptoms with your doctor. These potential adverse symptoms/reactions include but are not limited to:
- Dysphoric mood
- Sensory disturbances, such as paresthesia (pins and needles feeling)
The length of your treatment with Lexapro, as well as your dose strength, may affect any potential withdrawal/discontinuation symptoms you may experience.
The FDA explains the potential heightened risk of discontinuing Lexapro abruptly for people who experience seizures or who have Major Depressive Disorder (MDD).
Before discontinuing Lexapro, talk with your prescriber about the best way to stop treatment. They will be able to create the safest plan for you based on your individual health and/or medication history.
The FDA explains that if “intolerable symptoms” occur after the discontinuation or decrease in dosage of Lexapro, your prescriber may consider reverting you back to your original dosage or decrease your dose but at a slower pace.
Alternatively, if Lexapro is not working for you, your physician may recommend an alternative medication or alternative treatments. For more information on alternative medications to Lexapro, please visit our alternatives page.
More about Lexapro